Accelerated Hypertension with Tyrosine Kinase Inhibitors

Hypertension is a common adverse effect associated with the use of tyrosine kinase inhibitors (TKIs), such as axitinib. TKIs are used as immunotherapy in some solid organ cancers, including renal cell cancer. The mechanism related to the development of hypertension is decreased nitric oxide formation and increased production of endothelin, resulting in vasoconstriction and hypertension.

During a poster session at NKF SCM22, Ahsan Aslam, MD, and colleagues provided a case report of a patient with pre-existing hypertension who presented with accelerated hypertension after starting treatment with axitinib. The poster was titled Accelerated Hypertension in a Patient on Axitinib—a Tyrosine Kinase Inhibitor.

The patient was female, 78 years of age with a history of renal cell carcinoma with metastasis to lung status post left nephrectomy, chronic kidney disease stage 3, and hypertension. She presented with difficulty speaking, blurry vision, headache, and weakness. Upon arrival, her blood pressure was 220/94.

She was treated with hydralazine and had resolution of her symptoms and some improvement in blood pressure. Computed tomography (CT) scan of the head was negative for acute processes and the patient was discharged.

While at home, she experienced another episode of visual disturbances, headache, and speech difficulties, leading to another visit to the emergency department. She was again hypertensive and was administered intravenous labetalol. Results of magnetic resonance imaging (MRI) did not show an acute intracranial process.

Results of laboratory tests indicated a mildly elevated troponin which downtrended. Creatinine level was at baseline. Following the MRI, she again developed dysarthria. She underwent CT angiography which was notable for incidental unruptured aneurysms. The clinicians felt her symptoms were a result of accelerated hypertension precipitating a transient ischemic attack. The patient said she was taking an olmesartan for hypertension.

Approximately 2 weeks prior to the presentation, the patient had been started on axitinib. Her baseline systolic blood pressure was usually in the high 150s prior to initiation of the medication. She was taking olmesartan at a maximum dose of 40 mg for hypertension. The initiation of the TKI resulted in accelerated hypertension. Axitinib was stopped per advice from her oncologist and her blood pressure improved. Blood pressure was still high following 2-3 days of treatment, requiring addition of  spironolactone.

“Blood pressure should be monitored and adequately controlled prior to starting TKIs, as they lead to accelerated hypertension if it is not controlled,” the authors said.

Source: Aslam A, Gupta N, Safdar F. Accelerated hypertension in a patient on axitinib—a tyrosine kinase inhibitor. Abstract of a poster presented at the National Kidney Foundation 2022 Spring Clinical Meetings (Abstract #39), Boston, Massachusetts, April 6-10, 2022.